What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 12:47 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 10, 12:47 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
147 PM MDT Mon Jul 10 2023
.SHORT TERM...(This evening through Thursday)
Issued at 145 PM MDT Mon Jul 10 2023
Latest visible satellite shows cu developing in northeast Colorado
along what WPC is calling a warm front. Convective initiation
will continue in that area with storms moving east to the Kansas
border area by 23z. Convective initiation is also expected in
central Nebraska around that time along a surface trough, with
those storms moving southeast. A cluster of storms will likely
develop in the northeast forecast area as these two areas merge.
Initially, Colorado storms will be in a marginally favorable area
to become severe, with bulk shear values around 30 kts, but as
they move into Kansas deep layer shear will increase to around 40
kts. CIN should erode enough to tap into MLCAPE values approaching
3000 j/kg in northwest Kansas and southwest Nebraska. In
addition, DCAPE values will be around 1500 j/kg. A few instances
of very large hail, up to baseball size, will be possible, as well
as wind gusts of up to 80 mph (HRRR showing 67 kts, HREF shows
50% probabilities of wind speeds in excess of 50 kts from Goodland
to McCook). There will be a low tornado risk prior to storm
merger, but confidence is rather low. Where the two areas merge
in the northeast forecast area, there will also be a risk for
flash flooding (HREF shows low probabilities of getting 3 inches
of rain in 3 hours from McCook to Oberlin and Norton between 00z
and 03z). The MCS should continue to move southeast and out of the
area between 04z and 06z. Overnight, areas of fog will likely
develop, especially south of Interstate 70, continuing into
Tuesday morning. Low temperatures will be in the 60s.
For Tuesday, the upper ridge over the southern Rockies will
strengthen with slightly rising heights over the central plains.
As a result, temperatures will warm and storm chances will
decrease. High temperatures will be in the low to mid 90s. There
will be low chances for an isolated afternoon or evening
thunderstorm with shortwave energy coming over the top of the
ridge, mainly in southwest Nebraska. There is a marginal risk that
those storms would be severe with favorable instability and shear
parameters in place.
For Wednesday and Thursday, the upper ridge will settle into the
Desert Southwest with a weak northwest flow over the central
plains. Temperatures will remain above normal with highs in the
90s. Precipitation chances remain on the low side on Wednesday
with proximity to the ridge, but increase again on Thursday with
the ridge further west, a shortwave coming through in the
northwest flow and a moist easterly low level flow through most of
the forecast area. Instability and shear profiles appear to be
favorable once again for a severe risk on Thursday afternoon or
evening.
.LONG TERM...(Friday through Monday)
Issued at 1245 PM MDT Mon Jul 10 2023
For the long term period, slightly below average temperatures and
daily chances for thunderstorms during the afternoon and evening
hours are forecasted.
Friday, with the wind shift associated with a cold front either
having moved through the area or moving through earlier in the day,
temperatures are forecasted to not be as hot as the previous days
with highs currently forecasted to be in the 80's. But a few areas
may still get to near 90 or reach 90 as the higher surface pressure
and colder air may be offset by a day. Afternoon and evening
thunderstorms would be possible with a shortwave in northwest flow
or if a surface boundary lingers near the area.
Saturday and Sunday, slightly cooler temperatures are possible
depending on how much the upper low over the Great Lakes digs west
and south. The closer to the area it gets, the cooler the
temperatures will be with highs in the low 80's and maybe even some
70's. However, if the upper low stays further north and east, the
upper ridge over the rockies will likely have more influence warming
us back to near average temperatures and slightly lowering our storm
chances. Currently leaning slightly towards the cooler scenarios
based on 500mb spreads favoring a more expansive upper low albeit
the signal is not too strong at this time.
Going into next week, near average temperatures in the 90's are
forecasted as the upper ridge is favored to expand more to the east
and provide more influence over the area. With the ridge axis still
favored to be more to the west, we should avoid the hottest
temperatures and still have chances for afternoon/evening storms in
northwest flow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1113 AM MDT Mon Jul 10 2023
VFR expected through mid to late afternoon at both KGLD and KMCK.
After about 21z, storms will develop along a warm front in
Colorado as well as a surface trough in Nebraska. These storms
expected to impact both terminals through about 02-03z before
moving out. Gusty winds, reductions in visibility due to heavy
rainfall, and possible hail may occur at the terminals as the
storms roll through.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...KAK
AVIATION...024
Hazardous weather outlook, Jul 10, 3:55 PM MST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
455 PM MDT Mon Jul 10 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
455 PM MDT Mon Jul 10 2023 /555 PM CDT Mon Jul 10 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Severe Thunderstorm Watch is currently in effect through 7 PM MDT
/ 8 PM CDT tonight for the entire Tri-State Area. Scattered strong
to severe thunderstorms are currently developing in eastern
Colorado, moving generally east-northeastward into the area going
into the evening hours. Primary hazards include damaging wind gusts
up to 80 mph, large hail up to the size of tennis balls, a brief
isolated tornado or two, and locally heavy rainfall with isolated
flash flooding.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Thunderstorms are possible each afternoon into the overnight hours
from midweek into the weekend. Some storms may be strong to severe.
Locally heavy rainfall/isolated flash flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required. Please send any storm reports you
have to NWS Goodland.
In the hours before
Special weather statement, Jul 10, 2:37 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
337 PM MDT Mon Jul 10 2023
COZ090-102200-
Yuma County CO-
337 PM MDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of central Yuma County
through 400 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eckley, or 12 miles northwest of Wray, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wray.
This includes Highway 385 between mile markers 244 and 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
&&
LAT...LON 4009 10265 4030 10246 4011 10220 3990 10239
TIME...MOT...LOC 2137Z 309DEG 14KT 4021 10240
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, Jul 10, 2:50 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
350 PM MDT Mon Jul 10 2023
COZ091-092-102215-
Kit Carson County CO-Cheyenne County CO-
350 PM MDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 415 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Seibert, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.
&&
LAT...LON 3877 10270 3902 10314 3922 10286 3905 10260
TIME...MOT...LOC 2149Z 256DEG 17KT 3904 10284
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, Jul 10, 3:02 PM MST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
402 PM MDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Gst Hale 39.63N 102.12W
07/10/2023 M55 MPH Yuma CO Mesonet
Mesonet station TT563 South Republican.
&&Special weather statement, Jul 10, 3:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM MDT Mon Jul 10 2023
KSZ001-NEZ079-080-102315-
Cheyenne KS-Hitchcock NE-Dundy NE-
446 PM MDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne County in northwestern Kansas, southwestern Hitchcock and
Dundy Counties in southwestern Nebraska through 515 PM MDT/615 PM
CDT/...
At 446 PM MDT/546 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Benkelman, moving southeast at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Benkelman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4035 10133 4002 10129 4000 10134 4000 10141
3997 10141 3988 10164 4012 10187 4035 10160
TIME...MOT...LOC 2246Z 328DEG 26KT 4021 10166
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggSpecial weather statement, Jul 10, 3:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
447 PM MDT Mon Jul 10 2023
COZ091-102315-
Kit Carson County CO-
447 PM MDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of southeastern Kit
Carson County through 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bethune, or 7 miles west of Burlington, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burlington.
This includes the following highways...
Interstate 70 in Colorado between mile markers 425 and 440.
Highway 385 between mile markers 179 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.
&&
LAT...LON 3915 10246 3934 10253 3944 10229 3920 10218
TIME...MOT...LOC 2247Z 247DEG 18KT 3930 10240
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, Jul 10, 3:57 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
457 PM MDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Gst 12 NW Max 40.25N 101.53W
07/10/2023 E50 MPH Dundy NE Trained Spotter
Spotter estimated 50 mph winds with rain
blowing sideways.
&&
KMK